Scattering of electromagnetic waves by many small perfectly conducting or impedance bodies

K-REx Repository

Show simple item record Ramm, Alexander G. 2016-04-06T15:03:24Z 2016-04-06T15:03:24Z
dc.description Citation: Ramm, A. G. (2015). Scattering of electromagnetic waves by many small perfectly conducting or impedance bodies. Journal of Mathematical Physics, 56(9), 21. doi:10.1063/1.4929965
dc.description A theory of electromagnetic (EM) wave scattering by many small particles of an arbitrary shape is developed. The particles are perfectly conducting or impedance. For a small impedance particle of an arbitrary shape, an explicit analytical formula is derived for the scattering amplitude. The formula holds as a -> 0, where a is a characteristic size of the small particle and the wavelength is arbitrary but fixed. The scattering amplitude for a small impedance particle is shown to be proportional to a(2-k), where k epsilon [0,1) is a parameter which can be chosen by an experimenter as he/she wants. The boundary impedance of a small particle is assumed to be of the form zeta = ha(-k), where h = const, Reh >= 0. The scattering amplitude for a small perfectly conducting particle is proportional to a(3), and it is much smaller than that for the small impedance particle. The many-body scattering problem is solved under the physical assumptions a << d << lambda, where d is the minimal distance between neighboring particles and lambda is the wavelength. The distribution law for the small impedance particles is N(Delta) similar to 1/a(2-k) integral N-Delta(x) dx as a -> 0. Here, N(x) >= 0 is an arbitrary continuous function that can be chosen by the experimenter and N(.) is the number of particles in an arbitrary sub-domain Delta. It is proved that the EM field in the medium where many small particles, impedance or perfectly conducting, are distributed, has a limit, as a -> 0 and a differential equation is derived for the limiting field. On this basis, a recipe is given for creating materials with a desired refraction coefficient by embedding many small impedance particles into a given material. (C) 2015 AIP Publishing LLC.
dc.rights Copyright 2015 AIP Publishing. This article may be downloaded for personal use only. Any other use requires prior permission of the author and AIP Publishing. The following article appeared in Ramm, A.G., Journal of Mathematical Physics, Vol. 56, 091901 (2015) and may be found at
dc.subject Physics
dc.title Scattering of electromagnetic waves by many small perfectly conducting or impedance bodies
dc.type Article 2015
dc.citation.doi 10.1063/1.4929965
dc.citation.issn 0022-2488
dc.citation.issue 9
dc.citation.jtitle Journal of Mathematical Physics
dc.citation.spage 21
dc.citation.volume 56
dc.contributor.authoreid ramm

Files in this item

This item appears in the following Collection(s)

Show simple item record

Search K-REx

Advanced Search


My Account


Center for the

Advancement of Digital


118 Hale Library

Manhattan KS 66506

(785) 532-7444